Skip to content
A gold-capped vial, a syringe with deep red liquid, and a blank alcohol swab packet on midnight navy with a thin gold horizon line.
MedicationsPractice Notes 5 min read

Can GLP-1 Medications Change How Psychiatric Medications Work?

GLP-1 medications change appetite, digestion, and hydration. For people on psychiatric medications, a few of those changes deserve closer attention.

“I started Zepbound, and now my Latuda doesn’t feel the same.”

Medications such as Wegovy, Ozempic, Zepbound, and Mounjaro now come up frequently in psychiatric practice. Most of the conversation has focused on weight, particularly because several psychiatric medications can contribute to weight gain. But GLP-1 medications also change digestion, appetite, food intake, and hydration, and those effects can occasionally change how psychiatric treatment behaves, even when the psychiatric prescription itself has not changed.

For most people, this does not mean their antidepressant, stimulant, or other oral medication suddenly becomes ineffective. The concerns are more specific.

Oral medications may feel different even when the dose has not changed

GLP-1 medications slow the movement of food through the stomach. That helps people feel full sooner and stay full longer, and it can also change the timing of oral medication absorption.

For many medications, the overall amount eventually absorbed appears to remain fairly similar. What can change is how quickly the medication gets into the system. In practice, that means a medication may occasionally seem to start working later, feel less predictable, or behave differently after a GLP-1 is started or increased.

The clearest example is outside psychiatry. The tirzepatide label warns that oral hormonal contraceptives may be less reliable because of delayed gastric emptying, and it advises switching to a non-oral method or adding a barrier method for 4 weeks after starting and for 4 weeks after each dose increase. The effect is largest after the first dose and fades over time. The same label asks prescribers to watch oral medications that depend on reaching a certain blood level to work.

This has not been studied well enough across individual psychiatric medications to make broad dosing rules. There is currently no reason to automatically increase psychiatric medications simply because someone starts a GLP-1. But if a previously stable medication suddenly feels different, the timing of GLP-1 treatment is worth asking about.

Latuda and Geodon create a more concrete problem

Lurasidone, or Latuda, needs to be taken with at least 350 calories for reliable absorption. Ziprasidone, or Geodon, also depends heavily on food; in a crossover trial, a meal of about 500 calories or more gave reliable absorption, while a 250-calorie meal left exposure 60 to 90 percent lower, close to taking it on an empty stomach.

That can become a practical problem when someone starts a medication whose purpose is to reduce appetite. A patient who previously took Latuda with dinner may now be full after a very small meal. Someone taking Geodon twice daily may struggle to eat enough with each dose. The prescription did not change, but the amount of medication being absorbed may have.

In that situation, increasing the psychiatric medication is not necessarily the first answer. It may be more important to ask whether the person is still able to take the medication with the amount of food it requires.

Lithium deserves more caution

Lithium is different because relatively small changes in blood concentration can become clinically important.

Recent case reports describe lithium toxicity after starting semaglutide, after switching from semaglutide to tirzepatide, and in one case after starting tirzepatide, severe enough to need dialysis. In a 12-month study of people on lithium who started tirzepatide, average lithium levels rose slightly; two patients went above the usual upper limit, and one developed symptoms of toxicity. Early lithium toxicity can look like nausea, vomiting, diarrhea, a worsening tremor, unsteadiness, confusion, or slurred speech.

We still do not know whether GLP-1 medications directly increase lithium levels. Several indirect explanations are plausible. Someone may eat and drink less, vomiting or diarrhea can cause dehydration, kidney function and sodium balance may change, and delayed gastric emptying may also contribute.

The evidence is still early, but the practical implication is straightforward: starting, increasing, or switching a GLP-1 is a reasonable time to pay closer attention to lithium levels, kidney function, hydration, and symptoms of toxicity.

Sometimes the problem is not the psychiatric medication

GLP-1 medications can reduce food intake substantially. Reviews of the evidence point to iron and vitamin B12 as some of the more consistent signals. More seriously, a 2026 review found six reported cases of Wernicke encephalopathy, a thiamine deficiency that affects the brain, after semaglutide; every patient had prolonged gastrointestinal symptoms and substantial weight loss first, and several had poor outcomes.

This matters in psychiatric practice because the symptoms are easy to misread. Fatigue can look like depression. Poor concentration can be blamed on ADHD. Dizziness or weakness can be attributed to anxiety or medication side effects. Very poor intake, dehydration, rapid weight loss, or nutritional deficiency may be contributing instead.

This is also why automatically adding supplements is not necessarily the answer. Calcium and vitamin D are more complicated than simply “take more,” and most nutrient changes reported so far are mild or found only on labs. The better approach is to look at symptoms, diet, rate of weight loss, and labs when appropriate.

Appetite suppression should not become nutritional neglect

Loss of appetite is part of how these medications work, but there is still a minimum amount of nutrition the body needs.

Protein is particularly relevant because significant weight loss can include loss of lean muscle. One recent clinical nutrition review suggests at least about 1.2 grams of protein per kilogram of body weight per day, and up to 1.6 for some adults without kidney disease, although individual needs vary. Hydration matters as well, particularly for anyone taking lithium or dealing with nausea, vomiting, diarrhea, or constipation.

None of this means GLP-1 medications and psychiatric medications are generally incompatible. They are commonly used together. It does mean that psychiatric follow-up should include a few additional questions: Has appetite changed dramatically? Is the patient still eating enough with medications that require food? Has hydration changed? Has rapid weight loss been accompanied by fatigue, weakness, or cognitive symptoms? And is lithium being monitored when GLP-1 treatment changes?

Those questions can prevent a nutrition or absorption problem from being mistaken for a psychiatric medication problem.

This is general information, not personalized medical advice. Don’t start, stop, or change a medication without talking to your own clinician.

This article was written in my own words with the help of Wispr Flow, a voice-to-text tool I use for drafting. Try Wispr Flow here. This is a referral link, and I may receive account credit if you sign up through it.

References

Zepbound (tirzepatide) injection. Prescribing information. Eli Lilly and Company. https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=487cd7e7-434c-4925-99fa-aa80b1cc776b

Latuda (lurasidone hydrochloride) tablets. Prescribing information. Sumitomo Pharma America. https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=afad3051-9df2-4c54-9684-e8262a133af8

Gandelman K, Alderman JA, Glue P, et al. The impact of calories and fat content of meals on oral ziprasidone absorption: a randomized, open-label, crossover trial. Journal of Clinical Psychiatry. 2009;70(1):58-62. https://pubmed.ncbi.nlm.nih.gov/19026256/

Al-Soleiti M, Leung JG, Mubaydeen T, et al. Lithium toxicity and altered clearance following initiation of semaglutide in patients with bipolar disorder: a case series and literature review. Journal of Clinical Psychopharmacology. 2025;45(6):613-618. https://pubmed.ncbi.nlm.nih.gov/40999647/

Burson JR, Leung JG. Lithium toxicity following a change from semaglutide to tirzepatide for weight loss management. Mental Health Clinician. 2026;16(1):34-38. https://pubmed.ncbi.nlm.nih.gov/41646202/

Patarroyo-Rodriguez L, Leung J, Philbrick K, Choe J, Singh B. Tirzepatide-associated lithium toxicity necessitating hemodialysis in previously stable bipolar I disorder. Journal of Clinical Psychopharmacology. 2026;46(4):488-490. https://pubmed.ncbi.nlm.nih.gov/42227267/

Rescalli MB, Fagiolini A, Carmellini P, et al. Tirzepatide initiation in lithium-treated bipolar disorder: renal biomarker trajectories and lithium safety signals over 12 months in a real-world cohort. Human Psychopharmacology. 2026;41(6):e70066. https://pubmed.ncbi.nlm.nih.gov/42803597/

Bidesie J, Oudman E. Wernicke’s encephalopathy following semaglutide treatment for obesity: a systematic PRISMA review of case-based evidence. Obesity. 2026;34(Suppl 2):64-69. https://pubmed.ncbi.nlm.nih.gov/42399213/

Simancas-Racines D, et al. Micronutrient risk with GLP-1 receptor and dual incretin agonists in obesity: mechanistic pathways, clinical signals, and a monitoring framework. Obesity Pillars. 2026;19:100290. https://pubmed.ncbi.nlm.nih.gov/42382663/

Arslan S. Medical nutrition in the glucagon-like peptide-1 (GLP-1) era: protein strategies, micronutrient monitoring, and lean mass preservation. Clinical Nutrition ESPEN. 2026;73:103305. https://pubmed.ncbi.nlm.nih.gov/42036071/


All notes Get in touch